Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 

 

Approximating amoebas and coamoebas by sums of squares


Authors: Thorsten Theobald and Timo de Wolff
Journal: Math. Comp. 84 (2015), 455-473
MSC (2010): Primary 14P10, 14Q10, 90C22
DOI: https://doi.org/10.1090/S0025-5718-2014-02828-7
Published electronically: March 6, 2014
MathSciNet review: 3266970
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Amoebas and coamoebas are the logarithmic images of algebraic varieties and the images of algebraic varieties under the arg-map, respectively. We present new techniques for computational problems on amoebas and coamoebas, thus establishing new connections between (co-)amoebas, semialgebraic and convex algebraic geometry and semidefinite programming.

Our approach is based on formulating the membership problem in amoebas (respectively coamoebas) as a suitable real algebraic feasibility problem. Using the real Nullstellensatz, this allows us to tackle the problem by sums of squares techniques and semidefinite programming. Our method yields polynomial identities as certificates of non-containment of a point in an amoeba or coamoeba. As the main theoretical result, we establish some degree bounds on the polynomial certificates. Moreover, we provide some actual computations of amoebas based on the sums of squares approach.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 14P10, 14Q10, 90C22

Retrieve articles in all journals with MSC (2010): 14P10, 14Q10, 90C22


Additional Information

Thorsten Theobald
Affiliation: Goethe-Universität, FB 12 – Institut für Mathematik, Postfach 11 19 32, D–60054 Frankfurt am Main, Germany
Email: theobald@math.uni-frankfurt.de

Timo de Wolff
Affiliation: Goethe-Universität, FB 12 – Institut für Mathematik, Postfach 11 19 32, D–60054 Frankfurt am Main, Germany
Address at time of publication: Universität des Saarlandes, Fachrichtung Mathematik, Postfach 151150, 66041 Searbrücken, Germany
Email: dewolff@math.uni-sb.de

DOI: https://doi.org/10.1090/S0025-5718-2014-02828-7
Keywords: Amoebas, sums of squares, real Nullstellensatz, coamoebas, semidefinite programming
Received by editor(s): April 13, 2011
Received by editor(s) in revised form: February 14, 2013, and April 19, 2013
Published electronically: March 6, 2014
Additional Notes: This research was supported by DFG grant TH 1333/2-1.
The first author was supported by the Alexander von Humboldt-Foundation.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.